Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
133 Doctors are Online

Should I restart taking xanax if not had withdrawal symptoms after tapering it off?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 8479 Questions
coming off of xanax i went on a trip over thanks giving and forgot my meds it has been 6 days and i have not had any Xanax no ploblems i have been taking2 mg daily for 3 years but i have had no withdrawl should i still go back and taper off i just do not feel bad
Posted Mon, 23 Dec 2013 in Mental Health
Answered by Dr. Michelle Gibson James 27 minutes later
Brief Answer: if no withdrawal symptoms then no need to restart Detailed Answer: HI, thanks for using healthcare magic Normally medications such as xanax , which falls in the family of drugs called benzodiazepines, are weaned off slowly particularly if they have been used for long periods of time. The reason for weaning slowly is to decrease the chance of withdrawal symptoms. Some of these possible symptoms are anxiety, difficulty sleeping, altered appetite, nervousness, depression, tremor, seizures. Some persons however, can stop without any symptoms at all. If you have noticed no symptoms at all since discontinuing the medication then you do not need to restart and taper off. Normally prolonged use of these medications is not recommended so it is good that you were able to successfully discontinue them. Prolonged use is associated with dependence of them, tolerance (needing more and more doses for the same effect), impaired thinking , poor memory, decreased alertness and emotional blunting. If symptoms occur and you still wish to discontinue it, then your doctor will start on a longer acting benzo such as valium and decrease the dose of xanax. When persons on short acting benzo such as xanax wish to discontinue this switch is necessary so that the levels of this type of drug can be reduced slowly in the system. It is possible to calculate the dose of valium that is equivalent to the dose of xanax you were using. Valium would then be tapered over a period of weeks. I hope this helps, feel free to ask any additional questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor